View Full Version : Questions about Wellbutrin
08-24-2005, 11:24 AM
I remember some posts about Wellbutrin a while ago and quite a few posters had taken it. I have been on it for about 3 weeks (2 weeks on 150 mg and 1 week on 300mg). Over the last two days I have had random itching "episodes", where I feel extremely itchy in different places, particularly my hands and ankles. Also, yesterday my chest was itchy for a while. It is so strange because to look, there is no rash or anything, but especially on my hands, when it happens it is really unbearable.
I cannot think of anything else that could be causing this. I know I should probably call my doctor, but I can't really miss any work right now, so I won't be able to go and be seen. I did not take the pill for today because I want to see if it gets better.
Also, does anyone know if you can just stop taking this, or are you supposed to gradually decrease the dosage?
08-24-2005, 02:23 PM
I had the same reaction. In my case, it became a rash, too. Benadryl gel helped ease the itching -- it was worst on my palms and would also happen on my ear if I pressed a phone to it for a few minutes. The PCP who prescribed it for me also prescribed an allergy med (Zyrtec, I think) at the time and I continued to take it.
I later consulted a board certified psychiatrist who specialized in psychopharmacology. She was, in her words, "uncomfortable" with the idea of having someone still taking a medication that caused a reaction and simply taking an allergy med to mask the reaction.
She switched me to Celexa, worked with me to figure out an effective dose, suggested I try light therapy as a side-effect-free additional treatment, suggested dietary changes as additional treatments, and later worked with me as we decided together to gradually discontinue the Celexa (that IS one you definitely have to go off slowly) and use light treatments exclusively. (It's now three years later and I'm not taking anything and feeling great). My point, is that antidepressants and related meds are complicated and it can take a while to figure out what works (and even after you do, it can change). A caregiver who really specializes in the field can make all of the difference.
I'm not sure if Wellbutrin requires a slow decline, but I think you should call your doctor and ask -- you may have to take today's pill or one of the 150's to be safe so call soon!
Hope this helps and you stop itching soon!
08-24-2005, 02:25 PM
I don't know about the itching, but I think Wellbutrin is a drug you need to taper off slowly. I would at least take 1 dose of it today until you can get a call in to your doctor. Good luck!
mama to my cutie pie, Avery
We made it to a year!
08-24-2005, 03:10 PM
Thank you, thank you, thank you! I am so glad to hear that I am not imagining this. It is worst on my palms too, particularly after I drive (I guess from pressing on the steering wheel.
I will call the doctor and find out what to do next. Also, what kind of dietary changes did you make?
08-24-2005, 03:11 PM
Thank you for your reply. I will contact the doctor.
08-24-2005, 04:35 PM
Oh Cleo, you poor thing. My dad took Wellbutrin to help him stop smoking and had the same reaction. He was completely miserable for quite a while - a week or two. He had the rash everywhere and it itched terribly. He was given Benadryl and steroids to clear it up. On the plus side, he said the itching took his mind off his nicotine cravings ;) It really was horrible though.
It should be stopped gradually. I'd ask your doc how best to taper off it safely in the fastest way possible. He should be able to tell you that over the phone so you don't have to take time off work.
Lisa - mom to 2 yr old twin boys
08-24-2005, 08:33 PM
YES YES YES! it wasn't wellbutrin, it was zoloft. i tried over and over to figure out what new thing i was using that made me itch... and DUH i finally figured out that it had to be the zoloft. MAJOR palm itching!!! leg itching, too, i remember. but i have been on it almost 3 months and i don't have any itching anymore. so it does go away. at least with zoloft it does!
08-24-2005, 10:41 PM
Hmm. My diet has changed pretty radically since then from almost exclusively pre-packaged "convenience" and junk food to mostly organic whole foods, so it's hard to remember which changes I made just on her suggestion, but here goes.
The biggest change was cutting out trans-fats and hydrogenated oils and replacing them with good fats. I remember walnuts were one of the sources of the good fats.
Currently, I take Evening Primrose Oil which is a source of Gamma-Linolenic Acid (GLA) -- I started taking it because my midwife prescribed it, but I found that it just made me feel good so I've kept taking it. I'm told that it helps regulate hormone function, and somewhere I read about GLA as a treatment for mood issues as well. You might try doing a search to see if there is any information about GLA or Omega-3 or Omega-6.
I had been self-medicating my extreme fatigue with caffeine and sugar for many months so gradually reducing my dependence both of those helped. I was getting something akin to mild hypoglycemia where the fatigue would get even worse as soon as the sugar-rush wore off, so the sugar was really making my symptoms worse. Munching on walnuts instead of reaching for a Snickers bar was surprisingly satisfying.
I started doing daily exercise, even if it was only 20 minutes of walking. It didn't matter how hard or how long I exercised, the important thing was doing it every day. We bought a treadmill at the time, but if I had to do it today, I'd probably get a yoga DVD or two -- much cheaper and probably even better at promoting a sense of well-being. The great thing about exercise is that the side-effect is just better health overall (Which reminds me that I need to start doing that again).
The light box also really helped. She said that although they're typically prescribed for Seasonal Affective Disorder, some reports had indicated that they could be effective for other mood disorders, especially for women. One key factor with light boxes is that they have to be used early in the morning to be most effective. I used to put mine on a shelf so that I used it while I was walking on the treadmill -- two birds with one stone. Many light boxes sold have wimpy bulbs, but the ones sold by this company actually work: www.sunbox.com. I found that the lightbox-treadmill combination was even more useful to me throughout the day than the 2 hits of the snooze bar that it replaced.
I know that the cause and the experience and the cure are always unique to each person so my experience might not be relevant at all to you. I don't know which of the things I did, if any of them, were responsible for getting those pesky neurotransmitters and pathways working the way they are supposed to, but something eventually did it. The only real wisdom I can offer is that as long as I went around beating myself up because I couldn't just "snap out of it" I didn't get better. I only got better after I accepted that, for whatever reason, I needed something to fix a physical problem much the same way that a diabetic needs insulin or someone with hypertension needs high blood pressure medication.
I wasn't a mom when I was going through this. At the time, it felt hard to make the changes. Actually I was so hopeless, exhausted and miserable it was difficult to do anything at all -- funny, it really feels like another person's memory of that time in my life. I can only imagine how much more difficult it would be to go through something like that with the added responsibility of being a mommy (not to mention the logistics of trying to make time to take care of yourself while taking care of a little one). Hugs to you, mama.
Well, this is more than I sat down to write. I don’t know if it all makes sense, but I hope some of it helped.
08-25-2005, 12:40 PM
Thanks to everyone for your replies. I find it so odd that this reaction seems pretty common, but it is not on any literature about the medication.
I just talked to the partner of my primary doctor who was very nice, but basically said that this medicine does not cause rashes. She started asking about what soap and detergent we use. Ugh, so frustrating, because I am certain this is from the medicine (especially from reading about others reactions here). Also, I told her I hadn't taken the medicine today or yesterday, but had a few itching episodes today. She said that it should be out of my system by today. She suggested that I should take it and see if I start itching right away. Well, I really don't want to take it again, if it is going to prolong the itching episodes.
Oh well. She did say that it would be okay to discontinue taking it, but to try to be aware of whether the depression got worse. Well, I really don't feel like this has really helped yet, so I think I won't take it again. I actually have an appointment with a therapist next week and think that will probably be more helpful than the medicine.
vBulletin® v3.8.4, Copyright ©2000-2013, Jelsoft Enterprises Ltd.